Minnesota, 2006

Hail in Minnesota, August 23, 2006

August 23, 2006 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 9:06 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 22, 9:06 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM CDT TUE AUG 22 2006

.UPDATE...
SCATTERED TSRAS IN ND HEADING SE TOWARDS NE SD/WC MN LATE THIS
EVENING. UPDATED FORECAST TO INCREASE POPS ACROSS THIS AREA AND
DROP POPS OUT WEST.

MOHR

&&

.PREV DISCUSSION... (ISSUED 340 PM CDT TUE AUG 22 2006)

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES TONIGHT THROUGH
THURSDAY NIGHT. 20Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED
OVER MONTANA AND NORTHERN WYOMING...WITH A WARM FRONT EXTENDING FROM
WEST CENTRAL SOUTH DAKOTA ACROSS SOUTHERN SOUTH DAKOTA. THIS FRONT
WILL SLOWLY PUSH NORTHWARD TONIGHT...AND WILL BE ASSOCIATED WITH AN
UPPER DISTURBANCE SLIDING ACROSS THE STATE AFTER RIDING OVER THE TOP
OF A RIDGE CURRENTLY OVER THE ROCKIES. A 25-35 KT LLJ DEVELOPS OVER
CENTRAL AND EASTERN SOUTH DAKOTA OVERNIGHT...WITH LIS BETWEEN -4 AND
-6...AND CAPES BETWEEN 1500-2500 J/KG. STILL A BIT OF A CAP TO
OVERCOME OVER MUCH OF THE CWA...BUT ONCE THAT HAPPENS SOMETIME THIS
EVENING...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT. SPC
PARAMETERS GIVE PRETTY GOOD INDICATIONS FOR DECENT CHANCES OF
SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT...BUT COULD NOT RULE
OUT A TORNADO OR TWO WITH DECENT HELICITY AND SHEAR WITH THE FRONT.

THE SURFACE LOW BEGINS TO PUSH EASTWARD ON WEDNESDAY...WITH THE
FRONT SAGGING BACK TO THE SOUTH. PRETTY GOOD CAP IN PLACE...SO WILL
LEAVE THE DAY PERIOD DRY. WEDNESDAY NIGHT LOOKS IFFY RIGHT NOW WITH
MODELS HINTING THE CAP MAY NOT BREAK...AND NO SIGNIFICANT LLJ
EXPECTED. BETTER CHANCE LOOKS TO COME AGAIN ON THURSDAY AS THE COLD
FRONT PUSHES ACROSS THE REGION AND BETTER INSTABILITY SETS UP DURING
THE EVENING. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE
THURSDAY NIGHT INTO FRIDAY...SO MILD AND DRY CONDITIONS EXPECTED
FRIDAY AND FRIDAY NIGHT.

NO MAJOR CHANGES MADE TO TEMPERATURES. WEDNESDAY AND THURSDAY WILL
BE THE WARMEST DAYS WITH THE WARM FRONT STILL NORTH OF MUCH OF THE
REGION ON WEDNESDAY...AND BEFORE THE COLD FRONT REACHES THE AREA ON
THURSDAY NIGHT. COOLER TEMPS IN STORE FOR FRIDAY...MAINLY BACK DOWN
AROUND NORMAL.

LONG TERM...SATURDAY THROUGH TUESDAY
MODELS CONTINUE WITH THE FASTER SOLUTION IN REGARDS TO THE SHORTWAVE
PASSING THROUGH ON FRIDAY...WHICH MEANS THAT BY THE START OF THE
EXTENDED PERIOD...UPPER TROUGH SHOULD BE OFF TO OUR EAST. MODELS
STILL ARE HINTING AT ANOTHER WEAKER TROUGH SLIDING SOUTHEAST BEHIND
THE FIRST TROUGH. EC IS A BIT MORE AGGRESSIVE WITH THIS SECONDARY
WAVE. WITH LITTLE MOISTURE TO WORK WITH AND FAIRLY WEAK LOOKING
DYNAMICS...HAVE OPTED TO KEEP A DRY FORECAST GOING FOR SATURDAY. THE
REST OF THE PERIOD LOOKS FAIRLY QUIET AS UPPER LEVEL RIDGING BUILDS
INTO THE NORTHERN PLAINS. WILL MORE THAN LIKELY SEE SLOWING WARMING
TEMPS FROM SATURDAY THROUGH TUESDAY AS THE RIDGE BUILDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/TARVER
Hazardous weather outlook, Aug 22, 4:09 AM CST, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
509 AM CDT TUE AUG 22 2006

SDZ015-033>035-045-048-231015-
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
509 AM CDT TUE AUG 22 2006 /409 AM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED LATE THIS AFTERNOON OR THIS
EVENING.

SDZ003-004-009-016-036-051-231015-
CORSON-CAMPBELL-WALWORTH-POTTER-HYDE-BUFFALO-
509 AM CDT TUE AUG 22 2006 /409 AM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED LATE THIS AFTERNOON OR THIS
EVENING.

MNZ039-046-SDZ005>008-010-011-017>023-037-231015-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
509 AM CDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEASTERN SOUTH DAKOTA
TODAY...MAINLY EARLY THIS MORNING. A FEW SEVERE STORMS WILL BE
POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. ALSO...LOCALIZED FLOODING WILL BE POSSIBLE EARLY THIS
MORNING ACROSS PARTS OF THE NORTHEAST. SEVERE THUNDERSTORMS WILL
BE POSSIBLE ONCE AGAIN TONIGHT...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KNUTSVIG

In the hours before

Local storm report, Aug 22, 10:01 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             7 E LONG LAKE           45.86N 99.06W
08/22/2006  E0.75 INCH       MCPHERSON          SD   EMERGENCY MNGR

&&

BEHNKE

The radar

The Aberdeen radar (KABR), 180 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Big Stone

When
August 23, 2:00 AM CST
Where
Big Stone County, 2 mi NE of Correll
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.250, -96.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532926.